How Long Does it Take to Detox From Suboxone?
Suboxone is a medication-assisted therapy used to assist in recovery from heroin and other opioid addictions. It is a combination of two medications: naloxone and buprenorphine. Buprenorphine is a low dose opioid that allows those detoxing from opioids to taper off the drug, rather than doing so abruptly, which can cause a wide range of physical symptoms and ailments, while naloxone binds to the opioid receptors in the brain blocking the high an individual would receive from the low dose of opioids in the buprenorphine. Suboxone withdrawal can be excruciating. But, how long does it take to detox from Suboxone?
Suboxone is typically taken for at least 90 days and, if needed, longer. Because Suboxone is an opioid itself, there can be withdrawal symptoms if the medication is stopped abruptly. If you or your loved one has taken the medication, you may be wondering, how long does it take to detox from Suboxone and what withdrawal symptoms to expect. Here is a quick guide.
What Are The Symptoms of Suboxone Withdrawal?
The symptoms of Suboxone withdrawal are very similar to those of heroin and other opioids. These symptoms can vary from person to person but typically include:
- Difficulty concentrating
- Muscle and body aches
- Difficulty concentrating
- Nausea and/or vomiting
The severity of withdrawal typically depends on the method used to cease the medication. Abrupt cessation or “quitting cold turkey” is not encouraged as it does not give the body a chance to adjust to not having the medication. To increase the manageability of withdrawal symptoms, tapering is encouraged.
How Long Does It Take to Detox From Suboxone?
While each individual is different, it generally takes about 30 days for physical withdrawal symptoms to be alleviated. Physical withdrawal symptoms are typically at their worst during the first three days of stopping the medication and slowly start to subside after that. During the first week or two, you or your loved one may also experience insomnia or mood swings, but those too will start to dissipate with some time and should not be a problem once you hit week three or four.
It is very important to note that you or your loved one may experience intense cravings after the 30-day mark. It is especially important to remain vigilant and keep in contact with a counselor or other support system during this time due to the fact that the potential for relapse increases during this time.
How Can I or My Loved One Make Detox From Suboxone Easier?
The best thing you or your loved one can do to make detoxing from Suboxone a bit easier, both mentally and physically, is to gradually decrease the intake of the medication. Abruptly stopping Suboxone increases the risk for more severe symptoms throughout the detox. Also, making sure to be in contact with a treatment specialist and/or support group throughout the detox process will also make Suboxone detox more manageable and decrease the chance for relapse.
Detoxing from Suboxone can be difficult. The physical symptoms can wreak havoc on the body and the cravings carry the risk of relapse. Having a good detox plan in place prior to stopping Suboxone increases the likelihood of success for you or your loved one. Do you know someone who would like to quit Suboxone or would you like to quit yourself? We are here to help. Our caring and compassionate counselors are available 24/7. Give us a call at 844-903-2111.
[gravityform id=”4″ title=”false” description=”true”]